What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 10:33 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 13, 10:33 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1133 AM MDT Wed Mar 13 2019
.UPDATE...
Issued at 759 AM MDT Wed Mar 13 2019
Update to the forecast to start High Wind Warning early based on
latest obs. Looking for southerly winds 55-65 mph thru midday
before front comes through and a shift to the north occurs. no
other changes at this time.
&&
.SHORT TERM...(Today through Friday night)
Issued at 412 AM MDT Wed Mar 13 2019
Forecast problem will be high impact storm that will affect the
area into Thursday. A couple of concerns before talking about the
specific impacts/hazards. At mid levels the models were deep
enough with the incoming negatively tilted upper system. Second
and maybe more importantly, the models were not far south with the
main surface low over southeast Colorado but were lagging anywhere
from 2 to about 5 mb too high with the pressure of this main low.
At this time the Rap was closest to reality at the surface while
the Gfs was looking be stronger and slower, at least initially,
with the mid level system.
For today/tonight...Currently rain and embedded thunderstorms
moving across the area with the greatest coverage over the eastern
portion of the area. So far have not got any reports of flooding
or ponding but of course not a lot of people out and about. Still
expects bouts of moderate to maybe heavy rainfall through the day,
especially in the northeast half of the area. Given the strength
of this system, and ground conditions still favorable for runoff,
have kept the flood watch but am not as optimistic about this.
Also have areas of fog going where no rain is occurring and will
continue through the morning. There have been isolated pockets of
dense fog showing up. Will monitor this for possible Dense Fog
Advisory. Just what we need, one more highlight. Am thinking that
will not have much of temperature rise today, especially in the
northern and western areas. Which if it does not warm up as much
could allow the snow starting. However models are all over the
place on this. I think cooler will be better due to all the clouds
and precipitation.
Timing on the start of snow looks on track. Looks like it will
start in eastern Colorado early in the afternoon and then work its
across the rest of the area through the night. The highest
snowfall amounts remain in Yuma and Kit Carson. With the expected
winds, the Blizzard Warning looks in good shape. Thought about
adding Dundy and Cheyenne County Kansas to the Blizzard Warning.
It will be close but the day shift will have to look at this
closely. The remainder of the Winter Weather Advisory looks fine.
A quick note and almost forgot. Enough instability that there should
be thunder today, even where it is snowing. However, something to
watch is a severe weather near and north/northeast of the mid level
circulation center. Currently there is a marginal risk in the
northeast portion of the area and that seem reasonable at this time.
Also will watch out for storms that could develop underneath the mid
level center.
The High Wind Warning for this period is really good shape. I am
most concerned with the winds per the reasoning above. That plus
what the soundings/mixing and pressure rises are showing are
downright scary. Bufkit shows this well also. So had no problem is
raising the wind speeds and gusts. At this time I have peak gusts
today into tonight in eastern Colorado of 75 to 85 mph. Just
across the Colorado border the gusts are near 70 mph with gusts of
55 to 70 mph further east. Not only will these kind of winds will
drastically reduce the visibilities where there is the blowing of
the snow but could cause damage and power outages.
The snow really drops off in intensity and coverage by late in the
night but should still see some blowing snow.
For Thursday...should see light snow come to an end. However
strong winds will continue with 60 to 70 mph possible over much if
not the entire area into the afternoon. So the High Wind Warning
still looks good. However, the day shift will have to see if
these speeds will still be adequate. Some blowing of the snow will
be possible through much of the day.
For Thursday night into Friday night...Drier and quieter weather
expected. Day shift will need to take a look at the temperatures
to see if they will still be reasonable based on how the snowfall
pans out.
.LONG TERM...(Saturday through Wednesday)
Issued at 331 AM MDT Wed Mar 13 2019
A ridge will be set up over the western CONUS for much of the
extended forecast. Over the weekend, expect dry conditions with
temperatures returning to near normal. High temperatures will return
to the upper 40s to mid 50s through the extended forecast period.
Low temperatures will range from the low to mid 20s over the weekend.
A shortwave trough will move into the region late Monday night.
Temperatures will be a few degrees cooler on Tuesday with highs
ranging from the upper 40s to mid 50s. A few rain/snow showers will
be possible late Monday night into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM MDT Wed Mar 13 2019
Storm system moving thru the region will bring a mix of VFR/MVFR
ceilings with visibility in snow/blowing snow down to 1-3sm at
times mainly from 06z-16z Thursday. VFR from 15z-16z onward.
Winds for KGLD...SSE 15-25kts thru 22z this afternoon...then NNW
30-35kts w/ gusts 50-60kts especially after 00z tonight.
Winds for KMCK...ENE around 10kts increasing to 15-25kts by 19z-
20z. By 00z Thursday...NNW 20-30kts w/ gusts to 50-60kts
especially after 03z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
KSZ001>004-013>016-027>029-041-042.
Flood Watch until 6 PM MDT /7 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Winter Weather Advisory until noon MDT /1 PM CDT/ Thursday for
KSZ001>004-013.
CO...High Wind Warning until 3 PM MDT Thursday for COZ092.
Flood Watch until 6 PM MDT this evening for COZ090>092.
Blizzard Warning until noon MDT Thursday for COZ090-091.
NE...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
NEZ079>081.
Flood Watch until 6 PM MDT /7 PM CDT/ this evening for
NEZ079>081.
Winter Weather Advisory until noon MDT /1 PM CDT/ Thursday for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...BULLER
LONG TERM...AW
AVIATION...JNHazardous weather outlook, Mar 13, 8:38 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
938 AM MDT Wed Mar 13 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
938 AM MDT Wed Mar 13 2019 /1038 AM CDT Wed Mar 13 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Very active weather is expected during this time.
Periods of moderate to heavy rainfall are expected through the day
across much of the area. This rainfall on frozen and saturated
ground could cause flooding. As a result a Flood Watch remains in
affect.
There will be a threat for isolated thunderstorms mainly along and
east of a line from Gove to McCook. The main threat will be large
hail.
The rain will change to snow early this afternoon in eastern
Colorado and then will gradually change across the rest of the area
through the night. 2 to 6 inches can be expected from Kit Carson and
Yuma counties into Dundy and Cheyenne county Kansas. 2 inches or less
are expected elsewhere. With the very strong north winds expected,
blizzard conditions are still expected in Yuma and Kit Carson
counties with near Blizzard conditions expected along and north of a
line from Goodland to Atwood to Norton.
North winds this afternoon into tonight will gusts into the 75 to 85
mph range in eastern Colorado with gusts of 60 to around 70 mph
expected over northwest Kansas and extreme southwest Nebraska.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Blizzard or near blizzard conditions will continue through Noon MDT
(1 PM CDT). Also on Thursday, north winds will gust to 60 to 70 mph
until mid afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required. Reports of flooding, wind speeds
and damage, along with snow amounts and visibilities would be much
appreciated.
In the hours before
Local storm report, Mar 13, 7:03 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM NON-TSTM WND GST 5 S BURLINGTON 39.24N 102.28W
03/13/2019 M60 MPH KIT CARSON CO ASOS
&&Local storm report, Mar 13, 9:29 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 10 N LEVANT 39.52N 101.16W
03/13/2019 M1.42 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-27, 9 N LEVANT.
0600 AM HEAVY RAIN COLBY 39.39N 101.05W
03/13/2019 M0.87 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-11, COLBY.
0600 AM HEAVY RAIN 1 W DRESDEN 39.62N 100.44W
03/13/2019 M0.77 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-5, 1 W DRESDEN.
0600 AM HEAVY RAIN NORTON 39.84N 99.89W
03/13/2019 M0.77 INCH NORTON KS COCORAHS
COCORAHS STATION KS-NT-3, NORTON.
0415 AM HEAVY RAIN CULBERTSON 40.23N 100.83W
03/13/2019 M0.74 INCH HITCHCOCK NE CO-OP OBSERVER
CO-OP OBSERVER STATION CBRN1, CULBERTSON.
0600 AM HEAVY RAIN 5 S HOXIE 39.28N 100.45W
03/13/2019 M0.70 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-2, HOXIE 5.3 S.
0600 AM HEAVY RAIN 3 N RUSSELL SPRINGS 38.96N 101.17W
03/13/2019 M0.69 INCH LOGAN KS CO-OP OBSERVER
CO-OP OBSERVER STATION RLLK1, RUSSELL
SPRINGS 3N.
0600 AM HEAVY RAIN 2 N CLAYTON 39.77N 100.18W
03/13/2019 M0.67 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-2, 2 N CLAYTON.
0600 AM HEAVY RAIN 3 WSW NORCATUR 39.81N 100.24W
03/13/2019 M0.65 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-1, 3 WSW NORCATUR.
0500 AM HEAVY RAIN 4 SSW WINONA 39.01N 101.27W
03/13/2019 M0.62 INCH LOGAN KS COCORAHS
COCORAHS STATION KS-LG-2, 3 SSW WINONA.
0700 AM HEAVY RAIN 7 ENE ANGELUS 39.23N 100.57W
03/13/2019 M0.59 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-12, 6 ENE ANGELUS.
0600 AM HEAVY RAIN 5 NNW MCCOOK 40.27N 100.65W
03/13/2019 M0.58 INCH RED WILLOW NE COCORAHS
COCORAHS STATION RED_019, 4 NNW MCCOOK.
0600 AM HEAVY RAIN HOXIE 39.36N 100.44W
03/13/2019 M0.58 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-11, HOXIE.
0600 AM HEAVY RAIN 1 SSW NORTON 39.82N 99.90W
03/13/2019 M0.57 INCH NORTON KS COCORAHS
COCORAHS STATION KS-NT-14, 1 SSW NORTON.
0800 AM HEAVY RAIN 2 N CHEYENNE WELLS 38.84N 102.35W
03/13/2019 M0.51 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-28, 1 N CHEYENNE
WELLS.
0500 AM HEAVY RAIN GRAINFIELD 39.11N 100.46W
03/13/2019 M0.50 INCH GOVE KS CO-OP OBSERVER
CO-OP OBSERVER STATION GRFK1, GRAINFIELD.
0700 AM HEAVY RAIN ATWOOD 39.81N 101.04W
03/13/2019 M0.50 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-17, ATWOOD.
0600 AM HEAVY RAIN 3 SSE QUINTER 39.03N 100.20W
03/13/2019 M0.49 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-9, QUINTER 3.3 SSE.
0745 AM HEAVY RAIN CHEYENNE WELLS 38.82N 102.35W
03/13/2019 M0.47 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-36, CHEYENNE WELLS.
0700 AM HEAVY RAIN 7 NE PARK 39.18N 100.26W
03/13/2019 M0.47 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-8, 7 NE PARK.
0614 AM HEAVY RAIN 2 NNW HERNDON 39.93N 100.80W
03/13/2019 M0.47 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-25, 1 NNW HERNDON.
0600 AM HEAVY RAIN 7 SSW LEVANT 39.30N 101.26W
03/13/2019 M0.47 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-20, 6 SW LEVANT.
0500 AM HEAVY RAIN OAKLEY 39.13N 100.85W
03/13/2019 M0.45 INCH LOGAN KS COCORAHS
COCORAHS STATION KS-LG-10, OAKLEY.
0800 AM HEAVY RAIN 9 SSE SHARON SPRINGS 38.77N 101.68W
03/13/2019 M0.43 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-10, 9 SSE SHARON
SPRINGS.
1200 AM HEAVY RAIN 2 E CULBERTSON 40.23N 100.80W
03/13/2019 M0.43 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION HITC028, 1 E CULBERTSON.
0600 AM HEAVY RAIN 2 WSW PALISADE 40.34N 101.15W
03/13/2019 M0.42 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION HITC020, PALISADE 2.4 WSW.
0700 AM HEAVY RAIN 8 NNE ARAPAHOE 38.96N 102.10W
03/13/2019 M0.41 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-34, 8 NNE ARAPAHOE.
0600 AM HEAVY RAIN 1 S ATWOOD 39.80N 101.04W
03/13/2019 M0.41 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-19, ATWOOD 0.7 S.
0600 AM HEAVY RAIN 7 SSW GRINNELL 39.03N 100.67W
03/13/2019 M0.40 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-1, 6 SSW GRINNELL.
0600 AM HEAVY RAIN 6 SW MCCOOK 40.14N 100.69W
03/13/2019 M0.40 INCH RED WILLOW NE COCORAHS
COCORAHS STATION RED_001, 5 SW MCCOOK.
0700 AM HEAVY RAIN 1 NW LEOTI 38.49N 101.37W
03/13/2019 M0.39 INCH WICHITA KS COCORAHS
COCORAHS STATION KS-WH-10, LEOTI.
0600 AM HEAVY RAIN 3 S PARK 39.07N 100.37W
03/13/2019 M0.39 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-7, 2 S PARK.
0500 AM HEAVY RAIN 10 S SHARON SPRINGS 38.75N 101.74W
03/13/2019 M0.35 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-1, 9 S SHARON
SPRINGS.
0800 AM HEAVY RAIN 8 SE WESKAN 38.78N 101.86W
03/13/2019 M0.34 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-4, 7 SE WESKAN.
0505 AM HEAVY RAIN 1 NW CULBERTSON 40.23N 100.85W
03/13/2019 M0.34 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION NE-HK-1, CULBERTSON.
0700 AM HEAVY RAIN 4 SW ARAPAHOE 38.80N 102.22W
03/13/2019 M0.31 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-38, 4 SW ARAPAHOE.
0700 AM HEAVY RAIN 1 WNW CHEYENNE WELLS 38.82N 102.36W
03/13/2019 M0.31 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-31, CHEYENNE WELLS.
0530 AM HEAVY RAIN MCDONALD 39.79N 101.37W
03/13/2019 M0.30 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-24, MCDONALD.
0900 AM HEAVY RAIN 1 NE GOODLAND 39.35N 101.70W
03/13/2019 M0.28 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-4, GOODLAND.
0700 AM HEAVY RAIN 1 ENE GOODLAND 39.35N 101.70W
03/13/2019 M0.27 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-3, GOODLAND.
0700 AM HEAVY RAIN 3 NNW RULETON 39.38N 101.90W
03/13/2019 M0.27 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-16, 2 NNW RULETON.
0700 AM HEAVY RAIN WESKAN 38.87N 101.96W
03/13/2019 M0.26 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-9, WESKAN.
0700 AM HEAVY RAIN 5 NW MAX 40.15N 101.47W
03/13/2019 M0.24 INCH DUNDY NE COCORAHS
COCORAHS STATION DUND011, 4 WNW MAX.
0700 AM HEAVY RAIN 9 S RULETON 39.21N 101.87W
03/13/2019 M0.23 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-14, 9 S RULETON.
0700 AM HEAVY RAIN 13 NNW RULETON 39.52N 101.93W
03/13/2019 M0.22 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-33, 12 NNW RULETON.
&&Local storm report, Mar 13, 12:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 6 WNW SELDEN 39.59N 100.67W
03/13/2019 DECATUR KS PUBLIC
FLOOD WATERS ARE UP TO 3.5 FEET DEEP ON CR
400 1.5 MILES NORTH OF THE SHERIDAN/DECATUR
COUNTY LINE WHERE PRAIRIE DOG CREEK CROSSES
THE ROAD.
&&Local storm report, Mar 13, 12:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 6 N REXFORD 39.55N 100.75W
03/13/2019 THOMAS KS EMERGENCY MNGR
EM REPORTED ROADS FLOODED OVER IN THE
WENDELL TOWNSHIP.
&&